Tornadoes · United States · Kansas · 2011

EF0 tornado, Eminence, Kansas, May 24, 2011

This EF0 tornado ran 0.3 miles across Finney County on May 24, 2011, touching down at 3:45 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 24, 2011
Touchdown
3:45 PM CDT (20:45 UTC)
Lifted
3:46 PM CDT (20:46 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Finney County
Touchdown point
38.020, -100.440
Lift-off point
38.024, -100.438
Record number
1105241445-01

What the Weather Service recorded

A vigorous upper level disturbance, jet streak dynamics and a strong dry line combined to produce numerous rotating thunderstorms. Large hail, flooding rains, and tornadoes were observed.

This was another brief spin-up.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS DDC issued a tornado warning for this county at 20:34 UTC, 11 minutes before the tornado touched down, in force until 21:15 UTC.

The county was under a tornado watch, issued at 18:27 UTC and running to 00:01 UTC.

Issued (UTC)ExpiredProductOffice
18:27 UTC00:01 UTCTornado WatchDDC
19:35 UTC20:15 UTCSevere Thunderstorm WarningDDC
20:13 UTC21:00 UTCSevere Thunderstorm WarningDDC
20:29 UTC21:15 UTCSevere Thunderstorm WarningDDC
20:34 UTC21:15 UTCTornado WarningDDC
20:47 UTC21:30 UTCSevere Thunderstorm WarningDDC
21:03 UTC21:30 UTCTornado WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 24, 1:48 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 24, 1:48 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
148 PM CDT TUE MAY 24 2011

.DISCUSSION...

DAYS 1-2...

MOST OF THE ATTENTION WAS PAID TO THE FIRST 12 HOURS OF THE FORECAST
AS A SIGNIFICANT SEVERE EVENT IS ABOUT TO UNFOLD ACROSS THE CWFA.
LATEST REFLECTIVITY KDDC SCANS SHOW THAT A ROTATING SUPERCELL HAS
ALREADY FORMED ACROSS MORTON AND STEVENS COUNTY. EXPECT AERIAL COVERAGE
OF SUPERCELLS TO INCREASE THROUGH THE NEXT SEVERAL HOURS AS A STRONG
AND POTENT SHORTWAVE THAT IS LOCATED OVER EASTERN COLORADO EJECTS ACROSS
KANSAS. LATEST HRRR, NAM, RUC, AND THE 4 KM WRF ALL AGREE ON CONVECTION
INCREASING ACROSS THE CWFA THIS AFTERNOON. LATEST LAPS ANALYSIS SHOWS
1000-2000 J/KG OF CAPE FORMING ACROSS THE REGION. THERE IS ALSO PLENTY
OF SHEAR PRESENT. SATELLITE SHOWS CLEARING OF THE LOW LEVEL STRATUS
THAT STUCK AROUND THIS MORNING. OUR EASTERN CWFA ACROSS SOUTH CENTRAL
KANSAS IS EXPECTED TO HAVE THE MOST SIGNIFICANT TORNADO THREAT AS THIS
REGION IS NEAR THE TRIPLE POINT, HIGHER DEWPOINTS, AND BACKING SURFACE
WINDS. BASED OFF AFOREMENTIONED RADAR TRENDS, THERE IS STILL A THREAT
FURTHER WEST FOR HAIL AND MORE ISOLATED WEAKER TORNADOES. THE 18Z KDDC
RAOB SHOWS A STOUT EML IS STILL PRESENT, HOWEVER, THIS SHOULD QUICKLY
ERODE THIS AFTERNOON. STEEP LAPS RATES ABOVE THE EML WILL CONTRIBUTE
TO SIGNIFICANT CAPE FORMATION. SHORT TERM GRID MODIFICATIONS WERE MADE
TO ADJUST TO RECENT TRENDS. AFTER THE CELLS MOVE OUT LATE THIS EVENING,
WRAP AROUND PRECIPITATION WILL SPREAD ACROSS THE REGION. DID INCREASE
POPS TO THE NW DURING THE OVERNIGHT PERIOD AS 12Z DATA IS A BIT MORE
LIBERAL WITH QPF. 12Z GUIDANCE STILL SUPPORTS 30-35 KNOT SURFACE WINDS
IN THE WAKE OF THE CYCLONE, HOWEVER, WILL NOT ISSUE AN ADVISORY NOW
IN ORDER TO AVOID CONFUSION OF TWO PRODUCTS OUT SIMULTANEOUSLY. IT LOOKS
LIKELY THAT A HIGH END WIND ADVISORY WILL COME INTO FRUITION TOMORROW.
WRAP AROUND PRECIPITATION WILL CLEAR THE REGION BETWEEN 18Z AND 00Z
TOMORROW. ONLY MINOR MODIFICATIONS WEDNESDAY AND THURSDAY TO TEMPERATURE
AND OTHER GRIDS. -SUGDEN

DAYS 3-7...

THE PRESSING CURRENT WARNING SITUATION WILL LIMIT THE DEPTH AND
DETAIL OF THIS DISCUSSION.  NOT MUCH WAS CHANGED IN THE EXISTING
GRIDS, AS THEY LOOK IN LINE THE THE ECMWF MODEL GUIDANCE, AND TO A
LESSER EXTENT WITH THE GFS MODEL.  THERE IS STILL A STRONG WAVE
CUTTING ACROSS THE NORTHERN PLAINS AS IT WEAKENS FRIDAY, SO THE 20
POPS FRIDAY AFTERNOON AND EVENING SEEM APPROPRIATE ACROSS OUR
NORTHERN 2 COUNTIES. ALSO FOR MONDAY (MEMORIAL DAY) NOW, THERE COULD
BE A DRY LINE SITUATION (SIMILAR TO TODAY) SET UP, WITH A SURFACE
LOW OVER SOUTHEAST COLORADO MOVING INTO WESTERN KANSAS.  BOTH THE
GFS AND ECMWF MODEL SHOW NARROW BANDS OF PRECIPITATION ACROSS OUR
CWA MONDAY AFTERNOON AND EVENING.  HAVE ONLY BUMPED POPS UP TO 14
PERCENT FOR NOW, AND WILL LET LATER SHIFTS DECIDE IF ANY HIGHER POPS
ARE NEEDED.  I WOULD HATE TO SPOIL HOLIDAY CAMPERS/TRAVELERS AT THIS
TIME.  NEXT WEDNESDAY, DAY 8, SEEMS A SIMILAR SITUATION TO THIS NEXT
FRIDAY, WITH AN UPPER WAVE SLIDING THROUGH THE NORTHERN PLAINS AND
DRAGGING A LOBE OF UPPER INSTABILITY THROUGH NORTH CENTRAL KANSAS.
HAVE PLACED 18 PERCENT POPS IN OUR NORTHERN 6 COUNTIES AND WENT WITH
TRW- FOR PRECIP TYPE WEDNESDAY.  TEMPERATURES WILL STAY THE SAME,
BASICALLY WARM FROM MONDAY ONWARD.

&&

.AVIATION...

THE STRATUS CLOUDS HAVE BEEN QUICKLY ERODING AS WARM AIR INVADES
FROM THE SOUTH.  THERE WILL BE STRONG AND VARYING WINDS NEAR ANY
THUNDERSTORM AS IT APPROACHES A TAF SITE.  SINCE IT DIFFICULT TO PIN
DOWN THE TIME A STORM WILL HIT A TAF SITE, WENT WITH MY BEST GUESS
ON TIMING, BASICALLY FROM 23Z-03Z.  AFTER 03Z, CONVECTION WILL HAVE
MOVED EAST OF OUR FORECAST AREA AND VFR CONDITIONS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  66  47  74 /  50  60  10   0
GCK  56  65  46  75 /  40  70  10   0
EHA  54  70  46  84 /  20  10   0   0
LBL  56  71  47  80 /  30  20   0   0
HYS  57  63  47  71 /  80  70  10   0
P28  61  72  52  74 /  80  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN36/12/12
Hazardous weather outlook, May 24, 9:27 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
927 AM CDT TUE MAY 24 2011

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
927 AM CDT TUE MAY 24 2011 /827 AM MDT TUE MAY 24 2011/

...HIGH RISK FOR TORNADOES AND LARGE HAIL THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SIGNIFICANT CHANCE FOR STRONG STORMS WITH HAIL UP TO
TENNIS-BALL SIZE OR LARGER, AND FOR DANGEROUS TORNADOES, AFTER 4
PM CDT TODAY, EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO
ASHLAND. THIS HIGH RISK AREA WILL SHIFT SLIGHTLY EASTWARD DURING
THE LATE AFTERNOON, TO EAST OF A LINE FROM HAYS TO KINSLEY TO
COLDWATER.

AS A SURFACE LOW ADVANCES EAST THROUGH SOUTHWEST KANSAS, A DRY
LINE WILL PLUNGE EAST INTO CENTRAL KANSAS THIS AFTERNOON, STRONG
SOUTHEAST WINDS WILL SHIFT MORE EAST-SOUTHEAST AHEAD OF THE DRY
LINE, INCREASING THE DANGER OF SEVERE STORMS AND TORNADO
FORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY AS AN
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN
HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND
LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS
WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH
EARLY WEDNESDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED AFTER 4 PM CDT EAST OF A LINE FROM
WAKEENEY TO DODGE CITY TO ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Local storm report, May 24, 3:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             1 W PIERCEVILLE         37.88N 100.69W
05/24/2011  E1.75 INCH       FINNEY             KS   PUBLIC

&&

MB
Local storm report, May 24, 3:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 E GARDEN CITY         37.98N 100.72W
05/24/2011  E2.00 INCH       FINNEY             KS   TRAINED SPOTTER

            REPORTED FROM GARDEN CITY FAA TOWER PERSONNEL.

&&

BURKE
Local storm report, May 24, 3:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 S PIERCEVILLE         37.87N 100.67W
05/24/2011  E2.75 INCH       FINNEY             KS   TRAINED SPOTTER

            TENNIS BALL TO BASEBALL SIZED HAIL REPORTED.

&&

MB
Local storm report, May 24, 3:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             11 E RICHFIELD          37.29N 101.59W
05/24/2011  E0.88 INCH       MORTON             KS   PUBLIC

0315 PM     HAIL             13 SSE BIG BOW          37.39N 101.46W
05/24/2011  E1.00 INCH       GRANT              KS   PUBLIC

&&

01
Local storm report, May 24, 3:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          1 NE CHARLESTON         37.88N 100.56W
05/24/2011                   GRAY               KS   LAW ENFORCEMENT

&&

MRUSSELL
Special weather statement, May 24, 3:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT TUE MAY 24 2011

KSZ061-242130-
HAMILTON-
240 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN HAMILTON COUNTY...INCLUDING THE CITY OF SYRACUSE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3820 10205 3826 10205 3827 10204 3827 10157
      3776 10164 3780 10205
TIME...MOT...LOC 2040Z 211DEG 22KT 3790 10189

AWJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

8.8 hours before the tornado, 55 km from the path. May 24, 2011.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1043 joules per kilogram, CIN -263, lifted condensation level 625 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 221 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-263 J/kg
Surface CAPE
1148 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

3.2 hours after it, 55 km from the path. May 25, 2011.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -76691, lifted condensation level 1979 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -482 square meters per square second, 0 to 6 km bulk shear 80 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-76691 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
80 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
-482 m²/s²
0-3 km storm-relative helicity
-388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Garden_city (GCK), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:54 UTC7258100° 19 kt271000.3
19:54 UTC715930° 15 kt998.3TS
20:11 UTC69.860.8350° 25 kt29997-TSRA
20:19 UTC66.260.8290° 28 kt37999.3TSGRRA
20:22 UTC64.460.8320° 25 kt37999TSGRRA
20:29 UTC62.657.2320° 15 kt36999.3TSGRRA BR
20:32 UTC60.857.2340° 13 kt36999-TSRA BR
20:37 UTC60.855.410° 13 kt21998.6TS BR
20:46 UTC62.653.630° 14 kt998.6TS
20:54 UTC635440° 9 kt998.3
21:46 UTC62.650280° 27 kt40999.7SQ
21:54 UTC6048290° 32 kt431000
22:06 UTC57.248.2310° 28 kt391000.3TS
22:41 UTC55.446.4330° 17 kt251000.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 50 km away, was scanning. The volume nearest the touchdown began at 20:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:35 UTCHAIL 2.754 N CharlestonGray, KSTHE HAIL BROKE A HOLE THROUGH AN INSULATED, HEATED BIRD BATH. THE HOLE WAS LARGER THAN A FIST.
19:37 UTCHAIL 2.756 N CharlestonGray, KSMOST HAIL VARIED FROM THE SIZE OF PEAS TO QUARTERS. FUNNEL CLOUDS ALSO WERE OBSERVED.
20:05 UTCHAIL 1Garden CityFinney, KS
20:15 UTCHAIL 2.751 S PiercevilleFinney, KSTENNIS BALL TO BASEBALL SIZED HAIL REPORTED.
20:20 UTCHAIL 28 E Garden CityFinney, KSREPORTED FROM GARDEN CITY FAA TOWER PERSONNEL.
20:23 UTCHAIL 1.751 W PiercevilleFinney, KS
20:27 UTCHAIL 4.25PiercevilleFinney, KSBASEBALL TO SOFTBALL SIZED HAIL WAS REPORTED.
20:35 UTCHAIL 2.754 N CharlestonGray, KSTHE HAIL BROKE A HOLE THROUGH AN INSULATED, HEATED BIRD BATH. THE HOLE WAS LARGER THAN A FIST.
20:35 UTCTORNADO1 Ne CharlestonGray, KS
20:37 UTCHAIL 2.756 N CharlestonGray, KSMOST HAIL VARIED FROM THE SIZE OF PEAS TO QUARTERS. FUNNEL CLOUDS ALSO WERE OBSERVED.
20:45 UTCTORNADO9 Wsw KalvestaFinney, KSA BRIEF TORNADO OCCURRED IN A WHEAT FIELD.
20:50 UTCHAIL 110 W KalvestaFinney, KS
20:55 UTCHAIL 0.7524 Nne Garden CityScott, KS
21:00 UTCHAIL 26 W KalvestaFinney, KS
21:10 UTCFUNNEL CLOUDKalvestaFinney, KSTHE FUNNEL CLOUD WAS REPORTED 3 TO 4 MILES MILES WEST OF KALVESTA.
21:10 UTCTSTM WND GST 606 S DightonLane, KS
21:56 UTCHAIL 4.259 Se BeelerNess, KSSEVERAL BASEBALL SIZED HAIL STONES WERE REPORTED IN ADDITION TO A COUPLE THAT WERE SOFTBALL SIZED.
22:32 UTCNON-TSTM WND GST 612 E Dodge CityFord, KSDDC ASOS 2252Z PK WND 28053KT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 24, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 242:35 PM CDTEF0Haskell, KS0.550
May 242:10 PM MDTEF0Prowers, CO0.375
May 243:20 PM CDTEF3Blaine, OK13.288012
May 243:31 PM CDTEF3Caddo, OK8.6800
May 243:34 PM CDTEF0Gray, KS0.450
May 243:47 PM CDTEF0Major, OK0.780
May 243:50 PM CDTEF5El Reno–Piedmont tornado, OK63.11,7609181
May 244:55 PM EDTEF0Russell, VA4.250$30,000
May 244:37 PM CDTEF0Canadian, OK1.550
May 244:52 PM CDTEF2Stafford, KS11.850021
May 245:06 PM CDTEF4Chickasha tornado, OK33.3880148
May 245:09 PM CDTEF1Barton, KS5.1751$250,000
May 245:20 PM CDTEF0Rush, KS0.675
May 245:26 PM CDTEF4Goldsby tornado, OK23.188061
May 245:35 PM CDTEF0Rush, KS6.21,200
May 245:45 PM CDTEF0McClain, OK0.750
May 245:46 PM CDTEF0Montague, TX0.030
May 245:50 PM CDTEF2Payne, OK10.488018
May 246:01 PM CDTEF1Pawnee, KS4.7200$110,000
May 246:02 PM CDTEF1McClain, OK0.540
May 246:27 PM CDTEF0Rush, KS1.3150
May 246:36 PM CDTEF2Pottawatomie, OK2.05032
May 246:40 PM CDTEF0Montague, TX0.030
May 246:44 PM CDTEF1Osage, OK2.8440
May 246:49 PM CDTEF2Osage, OK17.0750$20,000
May 247:11 PM CDTEF0Barton, KS0.450
May 247:22 PM CDTEF0Barton, KS3.450
May 247:30 PM CDTEF1Johnston, OK5.51,200
May 247:34 PM CDTEF0Cooke, TX1.6100
May 247:38 PM CDTEF0Wise, TX0.030$2,000
May 247:38 PM CDTEF0Parker, TX0.440$10,000
May 247:45 PM CDTEF0Tarrant, TX1.750$1,000
May 247:50 PM CDTEF0Ellsworth, KS0.550
May 247:51 PM CDTEF2Denton, TX1.5220$750,000
May 248:23 PM CDTEF1Dallas, TX1.4500$150,000
May 248:42 PM CDTEF2Wagoner, OK10.2400$110,000
May 249:13 PM CDTEF2Wagoner, OK4.4450$400,000
May 249:48 PM CDTEF1Delaware, OK7.0150
May 249:48 PM CDTEF0Dallas, TX0.030
May 249:50 PM CDTEF1Latimer, OK2.5300
May 2410:06 PM CDTEF1Delaware, OK6.0150
May 2410:14 PM CDTEF0LeFlore, OK1.5100
May 2410:43 PM CDTEF0Kaufman, TX0.020
May 2410:44 PM CDTEF2LeFlore, OK12.01,760$100,000
May 2411:37 PM CDTEF1Crawford, OK to AR5.2800$50,000
May 2411:53 PM CDTEF4Etna–Centerpoint tornado, AR45.72,200427$9.1 million
May 2412:25 AM CDTEF3Johnson, AR29.01,43014$13 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.